WWW.AGRM.ORG JANUARY/FEBRUARY 2018 15 Tough Withdrawal Severe symptoms make quitting opiates difficult Ending participation in an opiate addiction produces severe withdrawal symptoms—another reason it’s an incredibly difficult habit to overcome. Even if people are desperate for sobriety, these symptoms keep many people from successfully quitting. However, with medically guided detox, medicines can decrease the severity of these symptoms or possibly prevent them. These symptoms are likely to occur when a person attempts to detoxify from opiates. Headaches and General Sickness A headache that gradually increases in sharpness begins within the first few hours as the brain reacts to a lack of opiates. The body will start to feel signs of generalized sickness: Ī Upset stomach Ī Dizziness Ī Confusion Ī Soreness Ī Light-headedness Extreme Physical Pain Physical pain will increase in severity. A slight stom- ach ache can turn into extreme nausea, and slight muscle aches can become unbearable. The body has become physically dependent on a substance and not having it causes the body to feel pain, such as: Ī Spasms Ī Sudden cramps Ī Shooting pains in extremities Ī Tingling and numbness Ī Twitching and uncontrollable movements Paranoia and Psychological Unrest People who are withdrawing often feel that their pain and discomfort is obvious to those around them. This can cause them to feel exposed and create a sense of paranoia, which is only compounded by the mental confusion and exhaustion caused by withdrawal. The addicted person is likely to become temporarily psychologically unstable. They may lash out at friends or family members and behave erratically. Hallucinations and Panic Physical and mental pain will then create a feeling of panic. When we panic, our minds and bodies go into “fight or flight” mode and we feel like we are literally fighting for our lives. The mind may start hallucinat- ing sights, scents, sounds, and even physical sensa- tions. The imagined things are likely to be unsettling, which could further increase panic and unpre- dictable behavior. Vomiting and Diarrhea If your mind starts to panic, your body is likely to respond with two forms of physical panic: vomiting and diarrhea. The lack of opiates makes the body feel like it’s poisoned or dying, and it will react by trying to eliminate that poison. In the most severe cases, vomiting and diarrhea may become uncontrollable. Death While rare, some people may begin experiencing dangerous withdrawal symptoms. Heart palpita- tions, extreme blood pres- sure, seizures, and even comas are all possible. Unfortunately, people who experience these withdrawal symptoms may fall into a dangerous cardiac arrest.